SEARCH WITHIN CONTENT
VOLUME 8 , ISSUE 1-4 ( January-December, 2022 ) > List of Articles
Shrushti Dalal, Raj Dalal
Keywords : Altered mental status, Antibiotics, Bactrim, Case report, Drug-induced encephalopathy, Encephalopathy, Sulfonamide
Citation Information : Dalal S, Dalal R. Trimethoprim/Sulfamethoxazole Induced Encephalopathy. J Med Sci 2022; 8 (1-4):15-16.
License: CC BY-NC 4.0
Published Online: 18-01-2023
Copyright Statement: Copyright © 2022; The Author(s).
Aim: To describe a rare case of encephalopathy induced by sulfonamide. Background: Antibiotic-induced neurotoxic side effects can have a multitude of neurologic presentations. Patients with previous central nervous system (CNS) disease, renal disease, and advanced age are at an increased risk. Treatment mainly consists of discontinuation of the offending agent, use of antiepileptic drugs in the case of seizures or status epilepticus, and hemodialysis if necessary. The risk of CNS toxicity can be reduced with dosage adjustments in high-risk populations. Case description: We present to you the case of a 63-year-old male patient, who was diagnosed to develop Bactrim-induced encephalopathy, which is not a common presentation of the neurological side effects of the drug. The patient was treated supportively and educated about his diagnosis to prevent future recurrences and well on to recover well from the episode without any deficits. Conclusion: Sulfonamide-induced encephalopathy is an extremely rare presentation of the neurological side effects of sulfonamide. It should be kept in the differential in relevant cases and treated vigilantly as it is preventable and simpler to treat once correctly identified. Clinical significance: Bactrim is a drug combination of trimethoprim and sulfamethoxazole. It is a drug that is used widely for bacterial infections of varied types. The side effects associated with it are generally due to the sulfa component. Encephalopathy is an extremely rare side effect with about eight cases reported in the literature as of now.